Antidepressants Linked To Bone Loss, Study Suggests
Science Daily -- Two new studies suggest older men and women taking selective serotonin reuptake inhibitors, a class of antidepressants that includes Prozac, Paxil and Zoloft, are prone to increased bone loss.
The studies "raise some concern about people taking SSRIs and whether they may need additional screening or extra protection for their bones," said Elizabeth Haney, M.D., assistant professor of medicine (general internal medicine and geriatrics) in the OHSU School of Medicine who led the men's study and co-authored the women's study.
But Haney cautioned the studies' results don't confirm a "cause-and-effect relationship" between SSRIs and bone loss. "Both are observational studies, so without a prospective study of this issue, we're unable to make a determination of direct causality," she said.
The studies also found that use of another popular class of antidepressant medications, known as tricyclic antidepressants or TCAs, were not associated with increased bone loss in men and women. TCAs include such drugs as amitriptyline (Elavil), desipramine (Norpramin), doxepin (Sinequan), imipramine (Tofranil) and nortriptyline (Pamelor).
For the men's study, which measured total bone loss, researchers analyzed health data for 5,995 men ages 65 and older who were recruited from six regions of the United States between March 2000 and April 2002. They found that bone mineral density among SSRI users was 3.9 percent lower at the total hip and 5.9 percent lower at the lumbar spine compared with men not taking the antidepressants.
For the women's study, a longitudinal study measuring bone loss rate, researchers first examined 2,722 women ages 65 and older from four regions between 1986 and 1988, and again between 1997 and 1998. Bone mineral density in the total hip decreased .47 percent among participants who didn't use SSRIs, but .82 percent among people who did take the drugs.
Michael Bliziotes, M.D., OHSU associate professor of medicine (endocrinology, diabetes and clinical nutrition) who was senior author on the men's study and co-author on the women's study, said the research team was "surprised at the degree of difference we saw. I wasn't anticipating it would be that much."
That's because there are so many other factors that could affect bone density, the researchers said. For example, older men taking SSRIs have lower physical activity or greater intake of alcohol. And older women tend to be more depressed than men, and they lose bone density at a greater rate earlier in life due to menopause.
"One of the concerns we had was depression has its own effects on bones, so depressed people probably have lower bone density independent of their SSRI use," Bliziotes said. "Still we found that the bone density was lower in SSRI users even after controlling for as many confounding variables as we could."
Haney and Bliziotes both agree the results don't mean people taking antidepressants, even SSRIs, should stop.
"Depression is a serious condition and it's important not to stop antidepressants abruptly or without talking to your physician," Haney said. "However, it may be worth paying special attention to the things we know can prevent osteoporosis, such as exercise, taking adequate calcium and vitamin D, and it might be worth consideration of screening for low bone density."
Bliziotes added, "We don't want to leave anyone with the impression that if they're on an SSRI for a valid reason, they should go off it. They have benefits, they've been demonstrated, and people have been put on them for valid reasons, so we don't want to do anything that would jeopardize that."
Haney said future studies will continue to track bone density changes over time to help researchers determine the effects of SSRI use on markers of bone cell turnover.
The studies appear in the Archives of Internal Medicine, a publication of the Journal of the American Medical Association. The studies were funded by the National Institutes of Health.
Note: This story has been adapted from a news release issued by Oregon Health & Science University.